Alert archive / Florida / Tornado Warnings in 2023

Tornado Warning 29, NWS Tampa Bay, FL

October 12, 2023Hernando County, Pasco County, Florida

NWS Tampa Bay, FL issued this tornado warning at Oct 12, 2023, 2:13 AM EDT for Hernando County, Pasco County, Florida. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 12, 2023, 2:13 AM EDT (06:13 UTC)
Expired
Oct 12, 2023, 2:45 AM EDT
In force
32 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Observed
Hail
0.0 in

Counties Hernando County, FL, Pasco County, FL

The radar

The Tampa radar (KTBW), 67 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 2:17 AM EDTTORNADO2 Wsw Odessa, FLDELAYED REPORT: Home camera captured tornado touchdown. lawn furniture thrown about, but no significant structural damage.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 12, 12:49 AM EDTTornado WatchSPC8 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 6.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2023-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2023-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
553 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

068 
WFUS52 KTBW 120613
TORTBW
FLC053-101-120645-
/O.NEW.KTBW.TO.W.0029.231012T0613Z-231012T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
213 AM EDT Thu Oct 12 2023

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  Central Pasco County in west central Florida...
  Southwestern Hernando County in west central Florida...

* Until 245 AM EDT.

* At 212 AM EDT, a confirmed tornado was located near Trinity, 
  moving northeast at 30 mph.

  HAZARD...Damaging tornado.

  SOURCE...Public confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  central Pasco and southwestern Hernando Counties, including the
  following locations... Moon Lake, Jay B Starkey Wilderness Park,
  Gowers Corner, Trinity, Shady Hills, and Odessa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! If possible, 
take shelter in an interior room. Avoid windows. If you are 
outdoors, in a mobile home, or in a vehicle, move to the closest 
substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 2845 8252 2832 8237 2817 8258 2817 8272
      2818 8273
TIME...MOT...LOC 0612Z 218DEG 28KT 2819 8267 

TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN

$$

TBW
2 follow-up statements
306 
WWUS52 KTBW 120626
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
226 AM EDT Thu Oct 12 2023

FLC053-101-120645-
/O.CON.KTBW.TO.W.0029.000000T0000Z-231012T0645Z/
Pasco FL-Hernando FL-
226 AM EDT Thu Oct 12 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 AM EDT FOR CENTRAL
PASCO AND SOUTHWESTERN HERNANDO COUNTIES...
        
At 226 AM EDT, a confirmed tornado was located 7 miles east of
Jasmine Estates, or 8 miles east of New Port Richey, moving northeast
at 35 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Spring Hill, Moon Lake, Jay B Starkey Wilderness Park, Gowers Corner,
and Shady Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to an
interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 2845 8252 2832 8237 2821 8254 2827 8263
TIME...MOT...LOC 0626Z 221DEG 29KT 2827 8257 

TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN

$$

TBW
468 
WWUS52 KTBW 120634
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
234 AM EDT Thu Oct 12 2023

FLC053-101-120645-
/O.CON.KTBW.TO.W.0029.000000T0000Z-231012T0645Z/
Pasco FL-Hernando FL-
234 AM EDT Thu Oct 12 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 AM EDT FOR CENTRAL
PASCO AND SOUTHWESTERN HERNANDO COUNTIES...
        
At 234 AM EDT, a confirmed tornado was located 8 miles northwest of
Land O Lakes, or 10 miles east of Hudson, moving northeast at 30 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Spring Hill, Gowers Corner, and Shady Hills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to an
interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 2845 8252 2832 8237 2826 8248 2832 8258
TIME...MOT...LOC 0634Z 218DEG 28KT 2832 8252 

TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN

$$

TBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Oct 11, 8:30 PM EDT, 5 hours 43 minutes earlier.

Area forecast discussion, Oct 11, 8:30 PM EDT, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
830 PM EDT Wed Oct 11 2023

...New UPDATE, AVIATION...

.UPDATE...
Issued at 830 PM EDT Wed Oct 11 2023

Scattered showers and a few thunderstorms continue to develop and
move north across the area this evening. As the night progresses
we'll see convective coverage increase across the Nature Coast
south into the central Florida peninsula as upper level energy and
instability move into the region, while convection remains
scattered across southwest Florida. This pattern will persist
through Thursday morning, then we'll see the main area of
convection begin to shift south during the afternoon as the
shortwave energy moves by to the north. Overall the current
forecast looks ok, but may adjust PoPs some to reflect current
thinking.

&&

.AVIATION...
(00Z TAFS)
Issued at 830 PM EDT Wed Oct 11 2023

Scattered convection early tonight will become more numerous after
midnight through early afternoon Thursday around the Tampa Bay
TAF sites of TPA, PIE, LAL, and SRQ. Convection should remain
mainly scattered across southwest Florida. MVFR/local IFR
conditions are expected within the convection and some areas of
MVFR ceilings will be possible later tonight into Thursday morning
the moist airmass across the area. Otherwise mainly VFR
conditions are expected. Southeast to south winds will increase
overnight to 10 to 15 knots with some gusts to around 25 knots and
then increase to 15 to 20 knots with gusts to around 30 knots
mid- morning Thursday through the afternoon hours. Winds will be
erratic within any convection and could gust to 35 knots later
tonight and Thursday.

&&

.DISCUSSION...
Issued at 308 PM EDT Wed Oct 11 2023

We will be looking at some unsettled weather for the next few days
with possible severe weather overnight and early tomorrow
morning. First lets talk about what is setting all this up. We
will have a low pressure system pushing through Florida just north
of our area. This will increase our moisture and help to bring a
few rounds of shower and storms across the area. Thanks to the
moisture and heat return we will see a more typically pop up
showers and storms across the area this evening.

Overnight we will see the low pressure itself passing north of the
area through the Panhandle and southern Georgia. This will bring
another round of showers and storms and its this round we are
concerned about when it come to severe weather. Our concern is high
winds and the possibility for tornadoes. Looking at sample forecast
soundings along the coast for the HRRR we are seeing backing winds
at the surface and higher values for 0-1km SRH which in turn is
giving us high STP values overnight between 06z and 12z. However we
also have PWs at 2.5 and CAPE values not to impressive. So we
know storms will be spinning but will they be able to reach the
ground.

After that the front that is associated with the low pressure system
will stall over the area. Severe weather risk will be much lower but
weather will continue to be unsettled through the rest of the week
with scattered showers and storms through the afternoon and evening
both Thursday and Friday.

Next weekend will be much like last weekend. Saturday will be warm
and humid with a cold front pushing through. A few showers will be
possible but chances will be lower compared to the end of the week.
For Sunday cooler and drier air will start to filter in bringing in
pleasant weather once again.

Early next week we will see dry but below average temperatures. We
could see widespread low 60's and upper 50's in the morning with
highs staying in the 70's.

&&

.MARINE...
Issued at 308 PM EDT Wed Oct 11 2023
A strong south to southwest flow will cause hazardous marine
conditions over the Gulf and coastal waters tonight into tomorrow.
Scattered to numerous showers and thunderstorms will impact waters
now through Thursday, some storms may be severe with damaging winds
and possible waterspouts.

&&

.FIRE WEATHER...
Issued at 308 PM EDT Wed Oct 11 2023
No fire weather concerns through the weekend as RH values remain
well above criteria. Strong to severe thunderstorms expected through

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  79  87  80  88 /  80  80  30  50
FMY  80  90  80  90 /  80  50  20  40
GIF  76  88  77  89 /  90  80  40  70
SRQ  78  88  79  89 /  80  70  30  50
BKV  74  87  76  89 /  80  80  30  60
SPG  78  87  80  86 /  80  70  30  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk from 2 AM EDT Thursday through Thursday
     evening for Coastal Charlotte-Coastal Hillsborough-Coastal
     Lee-Coastal Manatee-Coastal Sarasota-Pinellas.

     High Surf Advisory from 2 AM to 8 PM EDT Thursday for Coastal
     Hillsborough-Coastal Manatee-Coastal Sarasota-Pinellas.

     Coastal Flood Advisory from 10 AM to 5 PM EDT Thursday for
     Coastal Citrus-Coastal Hernando-Coastal Hillsborough-
     Coastal Levy-Coastal Pasco-Pinellas.

Gulf waters...Small Craft Advisory from 2 AM to 2 PM EDT Thursday for
     Charlotte Harbor and Pine Island Sound-Coastal waters from
     Bonita Beach to Englewood FL out 20 NM-Coastal waters from
     Englewood to Tarpon Springs FL out 20 NM-Tampa Bay waters-
     Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
     Waters from Englewood to Tarpon Springs FL out 20 to 60 NM.

     Small Craft Advisory until 2 PM EDT Thursday for Coastal waters
     from Tarpon Springs to Suwannee River FL out 20 NM-Waters
     from Tarpon Springs to Suwannee River FL out 20 to 60 NM.

&&

UPDATE/AVIATION/MARINE/FIRE WEATHER...Close
DECISION SUPPORT...Giarratana
UPPER AIR/CLIMATE...Hurt

In the hours before

Local storm report, Oct 12, 12:51 AM EDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
1251 AM EDT Thu Oct 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     Funnel Cloud     4 E Holiday             28.19N 82.68W
10/12/2023                   Pasco              FL   Trained Spotter

            Funnel cloud spotted crossing SR 64 at
            Little Road.

&&
Local storm report, Oct 12, 12:53 AM EDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
1253 AM EDT Thu Oct 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     Funnel Cloud     4 E Holiday             28.19N 82.68W
10/12/2023                   Pasco              FL   Trained Spotter

            Corrects previous funnel cloud report from 4
            E Holiday. Funnel cloud spotted crossing SR
            54 at Little Road.

&&
Local storm report, Oct 12, 2:07 AM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
207 AM EDT Thu Oct 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     Waterspout       3 NNW Belleair          27.98N 82.84W
10/12/2023                   GMZ853             FL   Public

            Mutiple social media videos and pictures
            show a waterspout just off Clearwater Beach.
            Time estimated from radar.

&&

ARF

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 10:27 PM EDTSpecial Marine WarningTBW18 min
Oct 11, 10:31 PM EDTTornado WarningTBWSarasota29 min
Oct 11, 10:57 PM EDTTornado WarningTBWManatee, Sarasota13 min
Oct 11, 11:22 PM EDTSpecial Marine WarningTBW113 min
Oct 12, 12:15 AM EDTTornado WarningTBWHillsborough, Pasco, Pinellas30 min
Oct 12, 1:01 AM EDTSevere Thunderstorm WarningTBWLevy44 min
Oct 12, 1:11 AM EDTSpecial Marine WarningTBW64 min
Oct 12, 1:41 AM EDTTornado WarningTBWHillsborough, Pasco, Pinellas34 min
Oct 12, 1:46 AM EDTTornado WarningTBWCitrus, Hernando, Sumter44 min
Oct 12, 1:58 AM EDTTornado WarningTBWHernando, Pasco32 min
Oct 12, 2:33 AM EDTTornado WarningTBWCitrus13 min
Oct 12, 2:41 AM EDTSpecial Marine WarningTBW2 hr
Oct 12, 2:44 AM EDTTornado WarningTBWHernando, Pasco31 min
Oct 12, 3:12 AM EDTTornado WarningTBWHernando, Sumter22 min
Oct 12, 3:15 AM EDTTornado WarningTBWCitrus30 min
Oct 12, 3:18 AM EDTTornado WarningTBWHernando, Pasco, Sumter27 min
Oct 12, 3:32 AM EDTTornado WarningTBWLevy28 min
Oct 12, 3:41 AM EDTAreal Flood AdvisoryTBWCitrus4 hr
Oct 12, 3:44 AM EDTAreal Flood AdvisoryTBWHernando, Pasco, Sumter106 min
Oct 12, 4:01 AM EDTSevere Thunderstorm WarningTBWSumter12 min
Oct 12, 4:11 AM EDTSpecial Weather StatementTBWLevy34 min
Oct 12, 4:27 AM EDTSpecial Weather StatementTBWCitrus33 min
Oct 12, 4:45 AM EDTAreal Flood AdvisoryTBWLevy2 hr
Oct 12, 4:54 AM EDTSpecial Marine WarningTBW2 hr
Oct 12, 5:25 AM EDTSpecial Weather StatementTBWCitrus35 min
Oct 12, 5:34 AM EDTTornado WarningTBWCitrus, Levy26 min
Oct 12, 7:21 AM EDTSpecial Weather StatementTBWCitrus24 min
Oct 12, 7:31 AM EDTTornado WarningTBWCitrus29 min
Oct 12, 8:04 AM EDTTornado WarningTBWCitrus11 min
Oct 12, 10:16 AM EDTSpecial Marine WarningTBW119 min
Oct 12, 11:00 AM EDTTornado WarningTBWCitrus, Hernando32 min
Oct 12, 11:35 AM EDTTornado Warning Tornado observedTBWHillsborough, Pasco, Pinellas25 min
Oct 12, 12:00 PM EDTSpecial Weather StatementTBWPinellas45 min
Oct 12, 12:10 PM EDTSpecial Marine WarningTBW2 hr
Oct 12, 2:14 PM EDTSpecial Marine WarningTBW61 min
Oct 12, 6:47 PM EDTSpecial Weather StatementTBWCharlotte28 min

Nearby

Tornado Warnings in Florida, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.